Jaundice occurring during the treatment of syphilis has been the subject of a great deal of study. When medication has been thought to be the cause of the jaundice, the arsphenamines have been blamed in almost every instance. Relatively few authorities have suggested that bismuth compounds used in the treatment of syphilis could cause jaundice. Padget and Moore1 in their two recent reviews of syphilis did not mention bismuth jaundice. Stokes2 in his textbook also omitted mention of bismuth jaundice. There are a few reports of jaundice occurring after treatment with bismuth compounds, but none go into any detail. In Ruge's3 review of more than 700 cases of jaundice in patients under treatment for syphilis he mentioned ten who acquired jaundice and had had only bismuth therapy. Langeron4 observed two cases of bismuth jaundice and cited fifteen reports of the condition made to him personally. He
NOMLAND R, SKOLNIK EA, McLELLAN LL. JAUNDICE FROM BISMUTH COMPOUNDS USED IN THE THERAPY OF SYPHILIS: REPORT OF THIRTY-TWO CASES. JAMA. 1938;111(1):19–21. doi:10.1001/jama.1938.02790270021006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: